Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2002, 11:18 PM CDT for Miller County, Arkansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 11:18 PM CDT (04:18 UTC)
- Expired
- May 10, 2002, 12:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Miller County, AR
The radar
The Shreveport radar (KSHV), 109 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:20 AM CDT | Hail 1 | Mandeville, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 4.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 100418 SVRSHV ARC091-100515- /NEW.KSHV.SV.W.0136.100416-100515/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1116 PM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN SOUTHWEST ARKANSAS * UNTIL 1215 AM CDT * AT 1116 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN BOWIE COUNTY...OR ABOUT 7 MILES SOUTH OF TEXARKANA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL WESTERN MILLER COUNTY AT 1130 PM CDT RURAL NORTHERN MILLER COUNTY AT 1140 PM CDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN SOUTHWEST ARKANSAS UNTIL 1215 AM CDT. LAT...LON 3339 9404 3328 9402 3345 9377 3361 9387
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:46 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 9, 9:46 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 946 PM CDT THU MAY 9 2002 FRONTAL BOUNDARY EXTENDS FROM JUST SOUTH OF MLU TO JUST SOUTH OF SHV TO BETWEEN GGG AND OCH TO NEAR TPL. STORMS ARE INCREASING ACROSS NORTH TX...NORTH OF BOUNDARY AS LOW LEVEL JET INCREASES AND SHORT WAVE OVER WEST TX APPROACHES. DECENT SHEAR TO THE NORTH OF BOUNDARY FOR THE REMAINDER OF THE NIGHT AND DIV. ELEVATED SEVERE STORMS POSSIBLE OVER THE WEST. BOUNDARY WILL NOT GO MUCH FARTHER SOUTH TONIGHT. THE SKY IS MOSTLY CLOUDY TO THE NORTH OF THE FRONT. UPDATED TO ADD SEVERE TO THE NORTHWEST...ADJUSTED TEMPS UP A TAD AND WORDED SKY AS MOSTLY CLOUDY OR BECOMING MOSTLY CLOUDY SOUTH. IV .SHV...NONE.
In the hours before
Local storm report, May 9, 10:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1025 PM CDT THU MAY 9 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM TYLER TX 1.75 INCH HAIL
05/09/02 SMITH TROOP HWY AT EAST SOUTHEAST LOOP SOUTHEAST LOOP
REPORTED BY LAW ENFORCEMENT LAW ENFORCEMENT
0955 PM TYLER TX .88 INCH HAIL
05/09/02 SMITH 64 EAST AT THE LOOP
REPORTED BY LAW ENFORCEMENT ENFORCEMENT
1005 PM 8 S TYLER TX .88 INCH HAIL
05/09/02 SMITH REPORTED BY SPOTTER
24The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:29 PM CDT | Severe Thunderstorm Warning | SHV | Nevada | 61 min |
| May 9, 11:33 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead | 57 min |
| May 9, 11:59 PM CDT | Severe Thunderstorm Warning | SHV | Howard | 61 min |
| May 10, 12:13 AM CDT | Severe Thunderstorm Warning | SHV | Miller | 62 min |
| May 10, 1:42 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead | 63 min |
| May 10, 3:14 AM CDT | Severe Thunderstorm Warning | SHV | Columbia | 61 min |
| May 10, 5:43 AM CDT | Severe Thunderstorm Warning | SHV | Lafayette | 62 min |
| May 10, 6:17 AM CDT | Severe Thunderstorm Warning | SHV | Columbia | 58 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.